Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 170, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2016, 3:15 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 3:15 AM CDT (08:15 UTC)
- Expired
- Aug 1, 2016, 4:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 196 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:25 AM CDT | TSTM WND GST 60 | 7 Sw Vivian, SD | NICKEL SIZE HAIL AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 8.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2220 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
045
WUUS53 KABR 010815
SVRABR
SDC075-085-010900-
/O.NEW.KABR.SV.W.0170.160801T0815Z-160801T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 400 AM CDT
* AT 315 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRAPER...OR
9 MILES EAST OF MURDO...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
JONES AND NORTHWESTERN LYMAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4371 10023 4370 10028 4374 10037 4372 10042
4373 10051 4377 10058 4375 10065 4371 10068
4371 10073 4373 10074 4372 10079 4376 10081
4378 10087 4416 10072 4411 9997 4369 9994
4371 10002 4369 10012 4371 10019 4369 10021
TIME...MOT...LOC 0815Z 294DEG 41KT 4387 10052
HAIL...1.25IN
WIND...60MPH
$$
MOHR2 follow-up statements
734
WWUS53 KABR 010841
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT MON AUG 1 2016
SDC075-085-010900-
/O.CON.KABR.SV.W.0170.000000T0000Z-160801T0900Z/
JONES SD-LYMAN SD-
341 AM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR EASTERN JONES AND NORTHWESTERN LYMAN COUNTIES...
AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF EARLING HILLS...OR 11 MILES SOUTHWEST OF PRESHO...MOVING EAST AT
40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRESHO...VIVIAN...DRAPER...WESTOVER...5 MILE CORNER...
FATE DAM AND EARLING HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4371 10023 4370 10028 4374 10037 4372 10042
4373 10051 4377 10058 4375 10065 4371 10068
4376 10067 4385 10060 4388 10060 4413 10053
4411 9997 4369 9994 4371 10002 4369 10012
4371 10019 4369 10021
TIME...MOT...LOC 0840Z 288DEG 34KT 4376 10018
HAIL...1.25IN
WIND...60MPH
$$
MOHR779
WWUS53 KABR 010900
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT MON AUG 1 2016
SDC075-085-010909-
/O.EXP.KABR.SV.W.0170.000000T0000Z-160801T0900Z/
JONES SD-LYMAN SD-
400 AM CDT MON AUG 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JONES AND NORTHWESTERN
LYMAN COUNTIES WILL EXPIRE AT 400 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4371 10023 4370 10028 4374 10037 4372 10042
4373 10051 4377 10058 4375 10065 4371 10068
4376 10067 4385 10060 4388 10060 4413 10053
4411 9997 4369 9994 4371 10002 4369 10012
4371 10019 4369 10021
TIME...MOT...LOC 0859Z 294DEG 41KT 4376 10018
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:44 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 1, 12:44 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1244 AM CDT MON AUG 1 2016 .UPDATE... Issued at 627 PM CDT SUN JUL 31 2016 Still relatively quiet weather this evening with all of the frontal action across the far western Dakotas. By late evening these storms are expected to gradually push into the central Dakotas, though most of the thunderstorm activity will likely remain over North Dakota tonight. Adjusted pops to account for slower motion of storms this evening. Otherwise, forecast remains on track. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 345 PM CDT SUN JUL 31 2016 Surface trough located along the Dakotas border with MT and WY is the focus for thunderstorm development late this afternoon. Currently seeing an increasing Cu field along this trough with some showers and storms going up as well. Best deep layer shear is further north and expect the highest areal coverage of storms to be across ND. Although, still expect some degree of storms to affect western into central SD through the evening hours. Given the amount of instability and some shear to work with, any storm could become strong to severe. Better threat over our CWA seems to be north central SD, given the southern extent of deep layer shear. Focus then shifts to Monday, with the surface low moving southeast over SD. Surface boundary associated with the low moves through the CWA during the afternoon/evening, with good convergence along the front. With shear and instability around once again, looking at a pretty good chance for strong to severe thunderstorms. Surface high pressure moves into the region on Tuesday, with drier and more stable conditions settling in. Temperatures will remain on the warm/hot side though, with highs staying in the 80s and 90s. .LONG TERM...(Wednesday through Sunday) Issued at 345 PM CDT SUN JUL 31 2016 The long term starts off with a s/w ridge over the region early Wednesday. However, a decent looking system passing through the Northern Rockies will force a frontal boundary east across the region late Wednesday and Wednesday night. An EML will accompany the front and thus not completely sure about shower/tstorm coverage. But for now will maintain relatively high pops given model suggested QPF. After the front passes it should again turn dry until next weekend. Temperatures, overall, should average out right around normal. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1231 AM CDT MON AUG 1 2016 VFR conditions are expected through this evening. Some MVFR or possibly IFR cigs will be possible early Monday morning across the east. The best chance will be at ATY, although ABR may also experience some of the lower ceilings surging in on the moist southeast winds. The current thunderstorm activity over and southwest of MBG may impact PIR after 07Z. Have added VCTS, and will increase winds/TS potential as needed. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TMT LONG TERM...TDK AVIATION...KF
Hazardous weather outlook, Jul 31, 4:20 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT SUN JUL 31 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CDT SUN JUL 31 2016 /320 AM MDT SUN JUL 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY MONDAY AFTERNOON THROUGH MONDAY NIGHT. STRONG WINDS AND HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Jul 31, 9:55 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM MDT SUN JUL 31 2016
SDZ003-015-010400-
CORSON SD-DEWEY SD-
855 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR DEWEY AND CORSON COUNTIES UNTIL
1000 PM MDT...
AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BULLHEAD...OR 18 MILES SOUTHWEST OF
MCLAUGHLIN...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...MCLAUGHLIN...LANTRY...TIMBER LAKE...WAKPALA...
MCINTOSH...ISABEL...MORRISTOWN...FIRESTEEL...WATAUGA...
SOUTH EAGLE BUTTE...THUNDER HAWK...KLEIN RANCH...WALKER...PARADE...
SHAMBO RANCH...GLENCROSS...GREEN GRASS...
BULLHEAD AND LITTLE MOREAU REC AREA.
LAT...LON 4594 10200 4594 10053 4568 10044 4552 10051
4519 10042 4496 10101 4496 10114 4499 10114
4499 10150 4547 10147 4547 10200
TIME...MOT...LOC 0255Z 268DEG 45KT 4567 10113
WISESpecial weather statement, Jul 31, 11:01 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1001 PM MDT SUN JUL 31 2016 SDZ003-015-010500- CORSON SD-DEWEY SD- 1001 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND SOUTH CENTRAL CORSON COUNTIES UNTIL 1100 PM MDT... AT 1001 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLE MOREAU REC AREA...OR 22 MILES NORTH OF EAGLE BUTTE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TIMBER LAKE...SPRING LAKE...WHITE HORSE...GLENCROSS AND LITTLE MOREAU REC AREA. LAT...LON 4525 10126 4539 10128 4563 10088 4525 10087 TIME...MOT...LOC 0401Z 256DEG 12KT 4533 10115 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:55 PM CDT | Special Weather Statement | ABR | Corson, Dewey | 65 min |
| Jul 31, 11:01 PM CDT | Special Weather Statement | ABR | Corson | 59 min |
| Aug 1, 12:43 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 62 min |
| Aug 1, 2:25 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.